Christine Anzieu-Premmereur, Alice Quinn, Vijay Seshadri, Clara Nemas, and Beth Coleman
Between Hours: Interdisciplinary Dialogues, Applied Psychoanalysis Programme of the Toronto Psychoanalytic Society
A day of dialogue with literary, socio-cultural, and psychoanalytic thinkers
Saturday, September 18, 2021, 9:20 am – 2:30 pm
Regular Registration: $140
A Zoom Conference Event – Online participation only.
Preregistration is required. See below.
Registration deadline: September 16, 2021
See the list of presenters' books here
and our Applied Psychoanalysis categories here
> DOWNLOAD THE EVENT BROCHURE
The global pandemic hurled all of us into a virtual world, wherein a two-dimensional sense of instant contact masks the loss of real connection with each other. What does it mean to occupy this strange land? What impact does it have on the shape of our inner world, on our sense of Self and Other, and on our own limits? Mourning and dislocation have been prevalent in discussions around this shared global experience and our accommodation to it. But could our arrival also be a boon, providing a window into the techno-centric lives of today’s children and adolescents whose world is already so “virtual?”
This symposium brings together speakers from different disciplines to explore the ongoing psychological tension between our growing reliance on the virtual world to communicate, work, memorize, and play, and the loss of embodied relatedness that would bring us into contact with the emotional vitality of self and the other and the bounds of reality so necessary for psychological growth. Do avatars act as gateways or serve a ‘second skin’ function? What might facilitate more fluid in-and-out movement permitting deeper connectivity? We will strive through this symposium to put words to this enigmatic experience we have shared, while apart. The poet, Paula Meehan, asks, “What is the poet’s role in the age in which the responsibility for memory has been handed to the machine?” And what are the implications of being immersed in this ever-evolving mode of virtual relating on our sense of identity, relationships, and on the structuring of the mind itself?
The panel, comprising poetic interlocutors, thinkers at the cultural-technological-communications interface, and psychoanalysts working with the inner worlds of children, adolescents and adults through this pandemic year of confinement, will strive to put words to this enigmatic experience we have shared and bring for discussion their thoughts on the experience of estrangement, longing, innovation, bewilderment, and loss, particular to being in this time of contrived virtual relating and in the face of rapid technological advancement.
The morning panel brings together New York child and adult psychoanalyst, Christine-Anzieu-Premmereur MD, New York poet, Vijay Seshadri, and former New Yorker poetry editor, Alice Quinn, whose anthology, Together in a Sudden Strangeness: America’s Poets Respond to the Pandemic, was published last year. In this urgent outpouring of American voices, America’s poets, from their shelter in place, speak to our collective fear, grief, and hope from diverse individual perspectives.
The afternoon panel presents Clara Nemas MD, child and adolescent psychoanalyst (Buenos Aires), whose work with children’s inner experience through this time will be in generative dialogue with that of Beth Coleman, Associate Professor of Data & Cities at the Institute of Communication, Culture, Information and Technology and Faculty of Information, University of Toronto. Professor Coleman is an artist, electronic music composer, and author of Hello, Avatar: Rise of the Networked Generation, an examination of our many modes of online identity and how we live on the continuum between the virtual and the real.
9:20 am – Welcome and Introductions, Vivienne Pasieka Phd, Chair
9:30 am – Christine Anzieu-Premmereur, MD
10:00 am – Alice Quinn and Vijay Seshadri
10:30 am – Coffee Break (10 minutes)
10:40 pm – Dialogue between speakers
11:00 am – Open Discussion with Audience
11:30 am – Lunch break (30 mins)
12:00 pm – Clara Nemas, MD
12:30 pm – Beth Coleman, PhD
1:00 pm – Coffee Break (10 minutes)
1:10 pm – Dialogue between speakers
1:30 pm – Open Panel and Audience Discussion
2:30 pm – Closing Remarks
Vivienne Pasieka, PhD Chair
Gavril Hercz, MD
Karen Dougherty, MA
Simran Chahal, MA
This event is eligible for Section 1 CME credits (0.5 credits/hour). This event is an accredited group learning activity (section 1) as defined by the Maintenance of Certificate Program of the Royal College of Physicians and Surgeons of Canada, approved by the Canadian Psychiatric Association (CPA). The specific opinions and content of this event are not necessarily those of the CPA, and are the responsibility of the organizer(s) alone. As per the Royal College standard, each presentation provides a minimum of 25% interactive learning.
*Please contact the tps&i directly to register at a discount. Refunds must be requested in writing two weeks prior to the beginning of the event, after which fees cannot be returned. A handling fee of $30 will be retained.
For more information about and for registration in the tps&i Extension Programs, Scientific Meetings, Training Programs, Study and Supervision groups and Special Presentations, please visit our website: torontopsychoanalysis.com or email [email protected]